New Mexico, 2013Dust Storm in New Mexico, June 16, 2013
June 16, 2013 · NWS ABQ · 1 event in 1 county or zone
Dry thunderstorm activity with virga produced a dust storm across much of Albuquerque's Westside, Rio Rancho and some central Albuquerque locations.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry thunderstorm activity with virga produced a dust storm across much of Albuquerque's Westside, Rio Rancho and some central Albuquerque locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 16, 2:15 PM MST, 45 minutes earlier.
Area forecast discussion, Jun 16, 2:15 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 PM MDT SUN JUN 16 2013
.DISCUSSION...
ACTIVE WEATHER IN THE EAST MON AND TUE WHILE THE W IS MOSTLY DRY
AND VERY WARM. MOST OF THE FORECAST AREA SHOULD BE DRY FROM THE
MIDDLE OF THE WEEK INTO NEXT WEEKEND...BUT SOME SOUTHERN MOISTURE
SHOULD TRICKLE INTO THE AREA STARTING THU AND PROVIDE AT LEAST
ISOLATED MOUNTAIN SHOWERS AND STORMS EACH AFTERNOON AND EVENING
FROM THU THROUGH THE WEEKEND.
SHOWERS AND THUNDERSTORMS GETTING UNDERWAY ACROSS THE W...N AND SC
MOUNTAINS WITH ACTIVITY THEN MOVING TO THE NE AND E. THERE WILL BE
ISOLATED TO SCATTERED COVERAGE THROUGH THE EVENING WITH MOST OF
THE CONVECTION WANING AFTER MIDNIGHT.
THE BACK DOOR COLD FRONT IS STILL ON SCHEDULE TO ARRIVE IN THE NE
TONIGHT AND SPREAD S AND W MON...AND SPILL INTO THE RIO GRANDE
VALLEY MON EVENING. THE ADDED LOW LEVEL MOISTURE AND UPSLOPE FLOW
WILL PROVIDE AN INCREASE IN SHOWERS AND STORMS MON ACROSS ALL OF
THE E MON INTO TUE. ENOUGH SHEAR...INSTABILITY AND MOISTURE TO
GENERATE STRONG TO SEVERE STORMS IN THE FAR NE AND EC ZONES NEAR
THE TX BORDER ON MON AND MUCH OF THE ERN PLAINS ON TUE PER THE SPC
OUTLOOKS. TEMPERATURES WILL BE LOWER IN THE E MON AND TUE...CLOSE
TO NORMAL. MEANWHILE THE W WILL BE MOSTLY DRY AND VERY WARM TO HOT.
HIGH PRESSURE WILL BUILD OVER AND E OF NM WED THROUGH FRI OF THIS
COMING WORK WEEK. THE POSITION OF THE HIGH PRESSURE RIDGE WILL BE
KEY BUT IT LOOKS LIKE IT THERE WILL BE ROOM FOR SOME MOISTURE FROM
MEXICO TO SEEP INTO THE STATE STARTING THU AND CONTINUING THROUGH
AT LEAST NEXT WEEKEND. MODELS PLACE BEST QPF AT DIFFERENT LOCATIONS
SO TOUGH TO SAY WHAT AREAS WILL BE FAVORED AT THIS POINT. FOR NOW
A GENERAL SW TO NE BAND OF POPS WILL BE PLACED ACROSS OUR AREA
FROM THE GILA REGION TO THE NE...WITH THE BEST POPS OVER THE HIGH
TERRAIN. CHJ
&&
.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE WED AND THU...
A RELATIVELY MOIST BACK DOOR COLD FRONT WILL PUSH THROUGH THE NE
PLAINS THIS EVENING...BEFORE BANKING UP AGAINST THE EAST SLOPES
OF THE CENTRAL AND SOUTH CENTRAL MOUNTAINS ON MONDAY. MOISTURE
DELIVERED BY THIS FRONT WILL SPARK AN UPTICK IN SHOWERS AND
THUNDERSTORMS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN MONDAY
AND TUESDAY...WHEN SCATTERED STORMS THAT DEVELOP OVER THE CENTRAL
MOUNTAIN CHAIN WILL SHIFT EASTWARD ACROSS THE PLAINS DURING THE
LATE AFTERNOON AND EVENING. SPOTTIER...DRY AND GUSTY CONVECTION IS
EXPECTED FARTHER WEST UP TO THE CONTINENTAL DIVIDE EACH AFTERNOON.
THE FRONT IS EXPECTED TO PUSH THROUGH GAPS IN THE CENTRAL MOUNTAIN
CHAIN MONDAY NIGHT WITH A 15-25 MPH EAST WIND IN THE ALBUQUERQUE
AND SANTA FE AREAS.
THE POTENTIAL EXISTS FOR CRITICAL FIRE WEATHER CONDITIONS
WEDNESDAY AND THURSDAY FROM THE SANGRE DE CRISTO...SANDIA AND
MANZANO MOUNTAINS EASTWARD...AND POSSIBLY ALSO ACROSS THE WEST
CENTRAL MOUNTAINS AND NW PLATEAU. SOUTHWEST WINDS WILL STRENGTHEN
AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE NW US...AND A
MODERATELY STRONG SURFACE TROUGH DEVELOPS IN THE LEE OF THE SANGRE
DE CRISTOS. HAINES 6 VALUES WILL BE COMMON WITH SUPER HAINES VALUES
ACROSS PARTS OF THE WEST CENTRAL MOUNTAINS...MIDDLE RIO GRANDE
VALLEY AND NORTHWEST MOUNTAINS. HIGH TEMPERATURES WILL VARY FROM 3
TO 12 DEGREES ABOVE NORMAL. MINIMUM HUMIDITIES WILL DROP BETWEEN 5
AND 11 DEGREES...EXCEPT ACROSS THE FAR EASTERN PLAINS WEDNESDAY
AND ACROSS SE PARTS OF THE E CENTRAL PLAINS THURSDAY.
MODELS DIVERGE ON THE TRACK AND TIMING WITH WHICH THE UPPER LOW
WILL TRACK EASTWARD ALONG THE US AND CANADIAN BORDER FRIDAY
THROUGH THE WEEKEND...BUT THEY DO AGREE ON A SLOW PROGRESSION. THE
UPPER LOW MAY DRAW SOUTHERLY FLOW OVER THE STATE WHICH WOULD
MODESTLY INCREASE LOW LEVEL MOISTURE AND THUNDERSTORM CHANCES
AGAIN BEGINNING FRIDAY. HOWEVER...S AND SW WINDS MAY REMAIN BREEZY
ACROSS NE AND E CENTRAL AREAS FRIDAY AND POSSIBLY THROUGH THE
WEEKEND. 44
&&
.AVIATION...
18Z TAF CYCLE
AREAS FAVORED FOR SCT TO ISOLD CONVECTION TODAY WILL BE THE W MTNS
S OF I-40 DUE TO MODEST MOISTURE THAT HAS ADVECTED NORTHWARD FROM
MEXICO...THE S CENTRAL MTNS EASTWARD FOR THE SAME REASON AND THE
NE PLAINS ALONG AND E OF RATON PASS DUE TO A BACK DOOR COLD FRONT
THAT WILL ARRIVE THIS EVENING. CONVECTION ELSEWHERE SHOULD BE
SPOTTIER. LOOK FOR A MIX OF WET AND DRY MICROBURSTS...WITH THE
DRIER MICROBURSTS IN CENTRAL AND WESTERN AREAS AND WETTER
MICROBURSTS FAVORING THE FAR E PLAINS AS CONVECTION FINALLY
ARRIVES THERE THIS EVENING. THE BACK DOOR COLD FRONT WILL ENHANCE
MOISTURE AS IT BANKS UP AGAINST THE CENTRAL MTN CHAIN TONIGHT AND
MONDAY. AHEAD OF THE FRONT THE SE PLAINS COULD SEE PATCHY MVFR
CONDITIONS LATE TONIGHT. THERE WILL BE AN UPTICK IN THE COVERAGE
OF TS MONDAY WITH SCT ACTIVITY FROM THE CENTRAL MTN CHAIN EASTWARD
AND SPOTTIER DRIER CELLS FARTHER W TO THE CONTDVD.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 55 93 53 93 / 5 5 5 5
DULCE........................... 41 87 41 86 / 10 5 5 5
CUBA............................ 49 88 49 87 / 20 5 5 10
GALLUP.......................... 46 88 46 88 / 10 5 5 5
EL MORRO........................ 43 85 43 84 / 20 5 5 5
GRANTS.......................... 50 89 48 88 / 20 5 5 5
QUEMADO......................... 51 87 52 88 / 20 5 5 5
GLENWOOD........................ 53 94 53 95 / 5 0 5 5
CHAMA........................... 45 81 44 79 / 20 10 10 10
LOS ALAMOS...................... 59 86 58 84 / 20 10 20 10
PECOS........................... 57 84 56 82 / 20 20 30 20
CERRO/QUESTA.................... 49 81 49 79 / 20 20 20 20
RED RIVER....................... 43 73 44 72 / 20 30 20 30
ANGEL FIRE...................... 37 77 37 75 / 20 30 30 30
TAOS............................ 46 86 48 83 / 20 10 10 20
MORA............................ 52 81 51 77 / 20 30 30 30
ESPANOLA........................ 57 89 56 89 / 10 5 10 10
SANTA FE........................ 58 86 57 84 / 20 10 20 20
SANTA FE AIRPORT................ 57 91 58 90 / 10 5 10 10
ALBUQUERQUE FOOTHILLS........... 65 92 65 92 / 10 5 10 5
ALBUQUERQUE HEIGHTS............. 67 93 66 93 / 10 5 5 5
ALBUQUERQUE VALLEY.............. 63 95 64 95 / 10 5 5 5
ALBUQUERQUE WEST MESA........... 64 94 65 95 / 10 5 5 5
LOS LUNAS....................... 61 95 62 95 / 10 5 5 5
RIO RANCHO...................... 63 94 64 95 / 10 5 5 5
SOCORRO......................... 66 97 65 98 / 20 5 5 5
SANDIA PARK/CEDAR CREST......... 58 90 56 88 / 20 20 20 10
TIJERAS......................... 60 92 59 90 / 10 10 10 10
MORIARTY/ESTANCIA............... 55 89 54 88 / 20 20 20 20
CLINES CORNERS.................. 57 87 54 85 / 20 30 20 20
GRAN QUIVIRA.................... 61 89 59 87 / 20 10 20 10
CARRIZOZO....................... 63 92 62 91 / 20 10 10 10
RUIDOSO......................... 61 83 57 83 / 20 20 20 10
CAPULIN......................... 55 80 54 78 / 20 30 30 30
RATON........................... 53 85 53 83 / 20 30 30 30
SPRINGER........................ 53 86 55 83 / 20 30 30 30
LAS VEGAS....................... 55 84 53 80 / 20 30 30 30
CLAYTON......................... 60 86 59 83 / 30 20 30 30
ROY............................. 59 85 58 82 / 20 20 30 30
CONCHAS......................... 63 91 62 88 / 20 20 30 30
SANTA ROSA...................... 64 92 63 89 / 20 20 30 30
TUCUMCARI....................... 66 95 64 89 / 20 20 30 30
CLOVIS.......................... 64 92 63 87 / 20 20 30 30
PORTALES........................ 66 93 64 88 / 20 20 30 30
FORT SUMNER..................... 66 94 64 90 / 20 20 30 20
ROSWELL......................... 69 99 68 97 / 20 20 20 20
PICACHO......................... 64 92 62 91 / 20 20 20 20
ELK............................. 62 87 60 86 / 30 20 20 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
40
Hazardous weather outlook, Jun 16, 5:05 AM MST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 AM MDT SUN JUN 16 2013
NMZ501>540-171200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
605 AM MDT SUN JUN 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
WIDESPREAD THUNDERSTORMS DEVELOPING THIS AFTERNOON MAY PRODUCE
GUSTY WINDS...SOME HAIL...AND LOCAL DOWNPOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
STRONG THUNDERSTORMS DEVELOPING NEAR THE TEXAS BORDER MAY PRODUCE
HAIL AND GUSTY WINDS MONDAY AND TUESDAY AFTERNOON.
WEDNESDAY THROUGH FRIDAY...LOCALIZED CRITICAL FIRE WEATHER IS
POSSIBLE NEAR THE ARIZONA BORDER...AND OVER THE EASTERN SLOPES AND
ADJACENT PLAINS OF THE SANGRE DE CRISTO RANGE AND CENTRAL MOUNTAIN CHAIN.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...MEASURED WIND
SPEEDS...WIND IMPACTS...AND OBSERVED HAIL SIZES THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.
SHY
In the hours before
Special weather statement, Jun 16, 2:17 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
317 PM MDT SUN JUN 16 2013
NMZ528-531-162145-
FAR NORTHEAST HIGHLANDS-HARDING COUNTY-
317 PM MDT SUN JUN 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORA AND WESTERN HARDING
COUNTIES THROUGH 345 PM MDT...
AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MILLS...OR ABOUT 20 MILES
EAST OF WAGON MOUND...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...MILLS CANYON.
BLOWING DUST ASSOCIATED WITH STRONG THUNDERSTORM WINDS CAN REDUCE
VISIBILITIES BELOW ONE QUARTER MILE AT TIMES.
&&
LAT...LON 3606 10415 3594 10421 3585 10435 3601 10450
3610 10448 3614 10438
TIME...MOT...LOC 2116Z 309DEG 12KT 3602 10434
GUYERSpecial weather statement, Jun 16, 2:50 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
350 PM MDT SUN JUN 16 2013
NMZ507-519-521-162215-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-WEST CENTRAL HIGHLANDS-
350 PM MDT SUN JUN 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BERNALILLO...NORTHEASTERN
VALENCIA AND SOUTHERN SANDOVAL COUNTIES THROUGH 415 PM MDT...
AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING
FROM 15 MILES WEST OF VENTANA RANCH TO 7 MILES WEST OF SOUTH VALLEY
TO LOS LUNAS...AND MOVING NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 55 MPH AND BLOWING DUST ARE EXPECTED AHEAD OF
THESE SHOWERS. ADDITIONAL THUNDERSTORMS MAY DEVELOP OVER THE
ALBUQUERQUE METRO AREA AFTER THIS WIND SHIFT PASSES THROUGH.
AREAS AFFECTED BY THESE STORMS INCLUDE...ALBUQUERQUE...RIO RANCHO...
BOSQUE FARMS...ISLETA PUEBLO...TAYLOR RANCH...RIO GRANDE NATURE
CENTER...PARADISE HILLS...NORTH VALLEY...CABEZON...RIO RANCHO
INTEL AREA...CORRALES...AND VISTA HILLS.
THIS WILL IMPACT THE FOLLOWING NEW MEXICO HIGHWAYS...
INTERSTATE 40 BETWEEN MILE MARKERS 137 AND 169...
INTERSTATE 25 BETWEEN MILE MARKERS 199 AND 238...
BLOWING DUST ASSOCIATED WITH STRONG THUNDERSTORM WINDS CAN REDUCE
VISIBILITIES BELOW ONE QUARTER MILE AT TIMES.
&&
LAT...LON 3526 10653 3512 10646 3481 10647 3473 10683
3492 10693 3504 10702 3518 10717 3541 10687
TIME...MOT...LOC 2148Z 242DEG 39KT 3517 10700 3510 10686
3498 10678 3483 10673
GUYERDust Storm, Albuquerque Metro Area
- When
- June 16, 3:00 PM MST to 5:00 PM MST
- Where
- Albuquerque Metro Area forecast zone
- Reported by
- AWOS
The AWOS on Albuquerque's west mesa recorded a wind gust of 62 mph near a dry storm. The site also reported 1 mile visibility in blowing dust.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 16 to 18, 20134 deaths · 1 event
- Flood and Hail in Nebraska, June 16 to 17, 2013$1.8 million · 1.75 in hail · 14 events
- Hail and Damaging Winds in Kansas, June 16 to 17, 2013$697,000 · 1 in hail · 12 events
- Hail in South Dakota, June 16, 2013$410,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Minnesota, June 16, 2013$75,000 · 1 in hail · 13 events
- Flash Flood and Hail in Oklahoma, June 16 to 17, 2013$35,000 · 1 in hail · 15 events
- Hail in South Dakota, June 16, 2013$40,000 · 2.75 in hail · 4 events
- Hail and Damaging Winds in Texas, June 16 to 17, 2013$20,000 · 2.75 in hail · 15 events
- Tornado and Flash Flood in Nebraska, June 16, 2013$6,000 · EF0 · 29 events
- Hail and Damaging Winds in Oklahoma, June 16 to 17, 2013$13,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Texas, June 16 to 17, 2013$21,000 · 2.5 in hail · 8 events
- Damaging Wind in Wyoming, June 16, 20131 injured · $20,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446558.